Alert archive / Maine / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 37, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 4, 2002, 10:44 PM EDT for Washington County, Maine. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 4, 2002, 10:44 PM EDT (02:44 UTC)
- Expired
- Jul 4, 2002, 11:15 PM EDT
- In force
- 31 min
- Issued by
- NWS Caribou, ME
- Area
- Whole counties
County Washington County, ME
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 11:10 PM EDT | Hail 0.75 | Danforth, ME |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 6:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Caribou, ME (KCAR), launched 00:00Z, 2.7 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1187 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 655 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
906 WUUS51 KCAR 050244 SVRCAR MEC029-050315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CARIBOU ME 1043 PM EDT THU JUL 4 2002 THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL WASHINGTON COUNTY IN SOUTHEAST MAINE THIS INCLUDES THE CITIES OF...LUBEC...EASTPORT * UNTIL 1115 PM EDT * AT 1043 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATE A SEVERE THUNDERSTORM NEAR WHITING...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TRESCOTT AT 1050 PM EDT LUBEC AT 1055 PM EDT EASTPORT AT 1055 PM EDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. $$ HEWITT NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 10:18 PM EDT, 26 minutes earlier.
Area forecast discussion, Jul 4, 10:18 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 1018 PM EDT THU JUL 4 2002 .UPDATED... TO DROP HEADLINES. LOWER POPS DOWNEAST. WILL ADD PATCHY FOG NORTHERN ZONES. SYNOPSIS... A COLD FRONT WILL CROSS THE REGION FROM THE WEST TONIGHT. THIS FRONT WILL BE ACCOMPANIED BY SHOWERS AND THUNDERSTORMS. THE FRONT WILL MOVE EAST OF THE REGION LATE TONIGHT. AN UPPER LEVEL LOW PRESSURE AREA WILL MOVE ACROSS THE REGION FRIDAY THROUGH SUNDAY. DISCUSSION... COLD FRONT WILL CROSS THE REGION TONIGHT. EXPECT ACTIVITY TO DIMINISH LATER TONIGHT AFTER THE PASSAGE OF THE FRONT. MODELS INDICATE LARGE UPPER LEVEL LOW WILL SLOWLY CROSS THE REGION THROUGH SATURDAY. SERIES OF VORT MAXS ROTATING THROUGH THE UPPER LEVEL LOW WILL RESULT IN A CONTINUED CHANCE FOR SHOWERS AND POSSIBLE THUNDERSTORMS MAINLY DURING THE DAYTIME HOURS FRIDAY AND AGAIN ON SATURDAY. THE UPPER LEVEL LOW WILL START TO PULL AWAY FROM THE REGION ON SUNDAY WITH DRIER AIR RETURNING THROUGH MONDAY. ANOTHER COLD FRONT WILL APPROACH THE REGION FROM THE NORTHWEST MONDAY NIGHT AND INTO TUESDAY BRINGING THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE REGION. COASTAL WATERS... NO HEADLINES COASTAL WATERS. .CAR...NONE FT/TD
In the hours before
Special weather statement, Jul 4, 6:14 PM EDT, 4 hours 30 minutes before
MEZ011-015>017-029-030-032-050200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 614 PM EDT THU JUL 4 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 10 PM FOR PENOBSCOT...WASHINGTON AND HANCOCK COUNTIES IN MAINE. A LINE OF THUNDERSTORMS FROM NEAR TOPSFIELD TO BANGOR WILL CONTINUE TO AFFECT THE AREA THIS EVENING. THE STORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. THE TORNADO WATCH THAT WAS IN EFFECT EARLIER EXPIRED AT 600 PM. GABRIC
Local storm report, Jul 4, 7:02 PM EDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
702 PM EDT THU JUL 4 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM BROWNVILLE ME WIND DAMAGE
07/04/02 PISCATAQUIS TREES DOWN, TOPS OF TREES
SHEARRED OFF, PICNIC TABLE
THROWN 100 FT. LARGE HAIL.
0624 PM BROOKTON ME WIND DAMAGE
07/04/02 WASHINGTON LOTS OF TREES BLOWN DOWN
NEAR ROUTE 1
LGSpecial weather statement, Jul 4, 10:30 PM EDT, 14 minutes before
MEZ011-015>017-029-030-032-050300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 1030 PM EDT THU JUL 4 2002 THE SEVERE THUNDERSTORM WATCH THAT WAS ISSUED EARLIER FOR PENOBSCOT...WASHINGTON AND HANCOCK COUNTIES HAS EXPIRED. THUNDERSTORMS HAVE MOVED OUT OF THE WATCH AREA AND WEAKENED. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE INTO THE OVERNIGHT HOURS. THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. JAH
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 8:39 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot | 51 min |
| Jul 4, 9:13 PM EDT | Severe Thunderstorm Warning | CAR | Washington | 32 min |
| Jul 4, 11:59 PM EDT | Special Marine Warning | CAR | 61 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.